A Supplemental Case of Hepatotoxicity

(1) University of Maryland School of Medicine, Baltimore (2) University of Maryland Medical Center, Baltimore, MD (3)University of Maryland School of Pharmacy, Baltimore, MD

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Keywords:

Case Presentation:

A 37 year old Caucasian man with known peptic ulcer disease and generalized anxiety disorder presented with a three week history of worsening right upper quadrant pain, nausea and generalized malaise.  He denied taking any prescribed medications or acetaminophen.  He denied any alcohol use during the week of admission. The patient was afebrile with normal vital signs. He was tender to palpation in the right upper quadrant but without guarding or a Murphy’s sign. Laboratory tests revealed an elevated Aspartate Transaminase (AST ) of 336, and Alanine Transaminase  (ALT) 823. Bilirubin and alkaline phosphate were within normal limits. Viral hepatitis serologies were positive for hepatitis C antibody with RNA viral load of 2,499,612 IU/ml.  All other viral hepatitis serologies were negative. Serologies for herpes simplex virus and cytomegalovirus were negative. Epstein-Barr virus IgG was positive, however IgM was negative. Antimitochondrial antibodies were negative and ceruloplasmin levels were within normal limits. DNA mutation analysis revealed that patient was heterozygous for the H63D hemochromatosis mutation Urine toxicology screen was positive for benzodiazepine following administration of alprazolam in the emergency department. Imaging studies including right upper quadrant ultrasound and magnetic resonance cholangiopancreatography did not reveal evidence of cirrhosis or biliary disease.  Upon further discussion, the patient reported taking Kava Kava, three tablets daily, for the four weeks prior to hospitalization.  The patient’s symptoms improved and his AST and ALT decreased with the discontinuation of Kava Kava.

Discussion: Although the patient was diagnosed with chronic viral hepatitis C, it was unlikely to account for the degree of transaminitis seen. The patient reported using alcohol; however, the AST to ALT ratio was 0.4, which is lower than the ratio of two to three classically seen with alcoholic hepatitis.  The Naranjo adverse drug reaction (ADR) probability scale score was used to determine how likely the transaminitis was due to the ingestion of Kava Kava.1 A score of five was calculated, which indicated a probable relationship between the event and the medication. Using this score as well as the patient’s overall clinical picture, it was concluded that the hepatotoxicity was secondary to Kava Kava.

Conclusions: The of herbal supplements in the United States has increased considerably in the last two decades from a prevalence of 9∙6% in 1997 to 17∙7% in 2007.2 However, herbal supplements are frequently left out of medication histories provided by patients and family members. The Naranjo ADR probability scale is an easy to use questionnaire that can aid hospitalists in determining the probability that an adverse drug reaction is due to the drug. This case highlights the importance of obtaining an accurate drug history, including herbal medications, to decrease costs and improve outcomes for hospitalized patients.

To cite this abstract:

Habicht R, Faramand R, Hynicka L. A Supplemental Case of Hepatotoxicity. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. https://www.shmabstracts.com/abstract/a-supplemental-case-of-hepatotoxicity/. Accessed December 10, 2018.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.